Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 15, 2017, 10:12 AM CDT for Ashland County, Iron County, Price County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 10:12 AM CDT (15:12 UTC)
- Expired
- May 15, 2017, 10:31 AM CDT
- In force
- 19 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Iron County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 170 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:41 AM CDT | HAIL 0.25 | 2 E Butternut, WI | SECOND STORM PRODUCED PEA SIZE HAIL THAT LASTED FOR 7 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WUUS53 KDLH 151512
SVRDLH
WIC003-051-099-151545-
/O.NEW.KDLH.SV.W.0004.170515T1512Z-170515T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1012 AM CDT MON MAY 15 2017
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
South central Iron County in northwestern Wisconsin...
Southeastern Ashland County in northwestern Wisconsin...
North central Price County in north central Wisconsin...
* Until 1045 AM CDT
* At 1012 AM CDT, a severe thunderstorm was located near Butternut,
or 7 miles northeast of Park Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Turtle Flambeau Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 9045 4605 9049 4618 9016 4598 9007
TIME...MOT...LOC 1512Z 251DEG 20KT 4602 9038
HAIL...1.00IN
WIND...60MPH
$$
Huyck2 follow-up statements
641
WWUS53 KDLH 151526
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1026 AM CDT MON MAY 15 2017
WIC099-151535-
/O.CAN.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Price WI-
1026 AM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PRICE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
4617 9015 4598 9007
TIME...MOT...LOC 1525Z 237DEG 26KT 4608 9026
$$
WIC003-051-151545-
/O.CON.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Iron WI-Ashland WI-
1026 AM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTH CENTRAL IRON AND SOUTHEASTERN ASHLAND COUNTIES...
At 1026 AM CDT, a severe thunderstorm was located near Turtle
Flambeau Flowage, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Turtle Flambeau Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
4617 9015 4598 9007
TIME...MOT...LOC 1525Z 237DEG 26KT 4608 9026
HAIL...1.00IN
WIND...60MPH
$$
Huyck932
WWUS53 KDLH 151531
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1031 AM CDT MON MAY 15 2017
WIC003-051-151540-
/O.CAN.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Iron WI-Ashland WI-
1031 AM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IRON AND
SOUTHEASTERN ASHLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
4617 9015 4598 9007
TIME...MOT...LOC 1527Z 251DEG 20KT 4609 9022
$$
HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:01 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 15, 7:01 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Duluth MN 701 AM CDT Mon May 15 2017 .UPDATE... Issued at 659 AM CDT Mon May 15 2017 Updated aviation section below. && .SHORT TERM...(Today through Tuesday) Issued at 429 AM CDT Mon May 15 2017 On-going showers and thunderstorms this morning should diminish for a time later this morning. This development will be a precursor for a rather wet pattern that will set up over the Northland, especially for Tuesday and Wednesday. For today, the mid-level ridge pattern that has dominated the weather across the region for the last several days will continue to move off to the east, giving way to a mid- to upper-level system that will remain in control for much of the week. A 100+ kt upper-level jet streak is progged to develop southwest to northeast over the northern Great Plains and Canadian Prairies through the day today. There was already sub-severe thunderstorms that dropped between 0.5" to 0.88" diameter hail over Cloquet this morning, which was due to better lift from a mid-level shortwave and 850-700 mb layer warm air advection. Environmental MUCAPE values were analyzed between 500 to 1000 J/kg this morning, so some elevated instability was present to generate these thunderstorms. Sfc low pressure was centered over western Iowa, placing the Northland under the inverted trough of the system. A brief respite this morning from the convection is expected before showers and thunderstorms ramp up again this afternoon when another shortwave impulse brings stronger isentropic lift and low- level warm air advection. The better lift in the afternoon looks to be over northwest Wisconsin initially, then expanding to the north overnight tonight. The upper-level jet streak then curves overnight, placing the Northland under the right-entrance region of the jet streak, and within the region of stronger upper-level divergence tonight and through Tuesday. On the sfc, a warm front boundary associated with a sfc low pressure will also make its way into the region, which will provide a catalyst for this shower and thunderstorm activity. Rainfall amounts should be quite high as the models are showing higher precipitable water (Pwat) values between 1.0 to 1.5", which is near or above the 90th percentile for this time of year for INL/MPX based on SPC sounding climatology. Moreover, the NAEFS ensemble is indicating a climatological percentile of the Pwat values between 97.5 and 99.5 percent at 18z Tuesday, so these Pwat values indicate copious amounts of low-level moisture relative to climatology. Moisture transport will be enhanced in the afternoon Tuesday, thanks to a low-level jet, with 850 mb wind magnitudes of 35 to 40 kts, and sfc dew point temperatures will range from the upper 50s north to the lower to mid 60s south. Expect heavy rainfall to be a concern, which could lead to flooding in some locations. By the end of the short-term forecast period, both the SREF and GEFS QPF ensemble averages exceed one inch, with more rainfall expected for Tuesday night and beyond. There is also the potential for severe weather on Tuesday, with the Storm Prediction Center bringing a Marginal Risk of severe weather into the Northland, as far north as the Twin Ports, with a Slight Risk stopping one county short of the southern tier of counties in our forecast area. The main threat looks to be hail at this time due to convection being more elevated than sfc-based. However, a stronger gust of wind cannot be ruled out. Temperatures on Tuesday may get quite warm, with expected highs ranging from the mid 60s in the Minnesota Arrowhead, and into the upper 70s, and possibly lower 80s, across the south. By Tuesday evening, the sfc low will lift to the north and east, bringing an associated cold front boundary into our western parts of the forecast area. .LONG TERM...(Tuesday night through Sunday) Issued at 429 AM CDT Mon May 15 2017 Tuesday night showers and thunderstorms continue across the area as the main upper level shortwave and associated surface low exit the area to the north, leaving mainly showers for the after midnight period. The cold front will still be in the vicinity though, and have maintained chance to likely pops for the night. I expect at least a few hours of lull in the late Tuesday night/early Wednesday time frame. This lull does not last though, and a stronger upper and surface low come rippling northeast towards the area later in the day to affect the area through Wednesday night and into early Thursday. This wave is quite strong, and has quite a bit of moisture with it. Like we have seen in the last few days, Precipitable Water values will be in the 1 to 1.25 inch range, which is 1-2 standard deviations above normal for this time of year. However, we are going into this event relatively dry, with only the Tuesday precipitation to really moisten soils before we get the heavier precipitation on Wednesday and Wednesday night. Would not be surprised to see some localized flooding by early Thursday, along with general rises on area rivers. Also of interest is the warm and unstable airmass that pushes up into the area on Tuesday, and we develop some significant CAPE values for the afternoon and evening, along with decent shear to help produce stronger storms. Depending on how our afternoon sets up, it could be an interesting evening over the southern portions of the forecast area. Dry weather returns to the area by Thursday evening, which continues into Friday with a fairly strong surface ridge pushing into the area, and the mid level baroclinic zone pushed well to our south. Enough cool air pushes into the area from the north that we may get a night of frost over far northern Minnesota Thursday night. From Friday on through the next weekend there are some significant discrepancies developing between the models, which leads to lower confidence in precipitation and temperature forecasts. Much of it is going to depend on the evolution of the strong upper low that is forecast to be over the southern Rockies on Friday and how it eventually moves east over the next few days. The position of the ridge of high pressure is also going to be important as it may keep precipitation chances farther south if it remains over the area into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 659 AM CDT Mon May 15 2017 A trough of low pressure over western Minnesota will gradually shift east today. Scattered showers and thunderstorms will move across northern Minnesota and northwest Wisconsin this afternoon, then becoming more widespread tonight. VFR conditions this morning are expected to continue most of today, but as the convection becomes more numerous, ceilings are expected to lower to MVFR beginning around 00z for KBRD, KDLH and KHYR. As the storms persist, ceilings are expected to lower further to IFR after 08z. KHIB will be affected less, not going to MVFR until after 07z and not dipping lower. KINL will remain VFR through the period. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 46 62 49 / 50 60 60 60 INL 73 49 67 48 / 0 40 70 40 BRD 74 55 78 54 / 40 60 60 40 HYR 73 57 79 57 / 40 60 60 70 ASX 60 46 72 51 / 50 50 60 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...LE SHORT TERM...JTS LONG TERM...LE AVIATION...LE
Hazardous weather outlook, May 15, 10:03 AM CDT, 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 1003 AM CDT Mon May 15 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1003 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today and tonight. Severe weather is not anticipated, but the strongest storms may product hail up to penny-size, frequent cloud-to-ground lightning, and torrential rain. There is a low potential for minor flooding, mainly in low-lying areas and shallow creek valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible once again Tuesday and Wednesday across portions of the Northland. Some storms may produce heavy rainfall, which may lead to localized flooding. In addition, there is a marginal risk of severe storms on Tuesday, with a potential for large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report rainfall amounts and hail of any size to the National Weather Service. LSZ121-140>148-161030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1003 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are expected across western Lake Superior today and tonight. The stronger storms may produce gusty winds that may produce conditions hazardous to small craft. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible across western Lake Superior Tuesday and Wednesday. Increasing northeast winds and building waves Wednesday night may lead to conditions hazardous to smaller vessels. Huyck/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 15, 5:16 AM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
516 AM CDT MON MAY 15 2017
MNZ037-WIZ001-151045-
Carlton/South St. Louis-Douglas-
516 AM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARLTON AND
NORTHERN DOUGLAS COUNTIES...
At 516 AM CDT, a strong thunderstorm was near Oliver, or near
Superior, moving east at 25 mph.
Dime-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
Wisconsin Point around 525 AM CDT.
South Range around 530 AM CDT.
Hawthorne, Lake Nebagamon, Maple and Poplar In Douglas County
around 545 AM CDT.
Other locations impacted by this storm include Park Point,
Cloverland, Wentworth, Billings Park, Gary New Duluth, Morgan Park,
Fond Du Lac, Jay Cooke State Park, Norton Park, and Esko.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4661 9249 4675 9248 4673 9196 4672 9195
4673 9186 4672 9164 4644 9171
TIME...MOT...LOC 1016Z 281DEG 24KT 4663 9209
JTSLocal storm report, May 15, 8:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
834 AM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 5 WSW TOIVOLA 47.14N 92.92W
05/15/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
STILL HAILING.
&&
BJHSpecial weather statement, May 15, 8:50 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
850 AM CDT MON MAY 15 2017
WIZ003-004-009-151415-
Price-Iron-Ashland-
850 AM CDT MON MAY 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...
At 850 AM CDT, strong thunderstorms were along a line extending from
6 miles south of Mellen, to near Turtle Flambeau Flowage, and moving
southeast at 25 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Turtle Flambeau Flowage, Mercer, Mellen, Butternut, Glidden, Morse,
Manitowish, Island Lake Iron County, Pike Lake, and Butternut Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4598 9004 4590 9005 4598 9055 4640 9090
4622 8999 4615 8993 4599 8993
TIME...MOT...LOC 1350Z 302DEG 22KT 4623 9064 4609 9010
HuyckSpecial weather statement, May 15, 8:55 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
855 AM CDT MON MAY 15 2017
WIZ003-151415-
Ashland-
855 AM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND COUNTY...
At 854 AM CDT, a strong thunderstorm was 9 miles southeast of Clam
Lake, or 19 miles northwest of Park Falls, moving east-northeast at
20 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of southwestern
Ashland County.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4608 9091 4619 9063 4599 9053 4598 9071
4598 9087
TIME...MOT...LOC 1354Z 256DEG 19KT 4604 9082
HuyckLocal storm report, May 15, 9:43 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
943 AM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL 1 ESE IRONTON 46.48N 93.98W
05/15/2017 M0.25 INCH CROW WING MN TRAINED SPOTTER
STILL OCCURRING.
&&
BJHSpecial weather statement, May 15, 10:09 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
1009 AM CDT MON MAY 15 2017
WIZ003-004-151545-
Iron-Ashland-
1009 AM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL IRON AND
SOUTHEASTERN ASHLAND COUNTIES...
At 1008 AM CDT, a strong thunderstorm was near Butternut, or near
Park Falls, moving east at 20 mph.
Wind gusts up to 40 mph, penny-size hail, torrential rainfall, and
frequent cloud-to-ground lightning can be expected with this storm.
Locations impacted include...
Turtle Flambeau Flowage and Butternut.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4598 9025 4598 9047 4604 9049 4615 9021
4599 9014
TIME...MOT...LOC 1508Z 250DEG 17KT 4602 9041
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:46 AM CDT | Special Weather Statement | DLH | Douglas | 29 min |
| May 15, 4:50 AM CDT | Special Weather Statement | DLH | Douglas | 25 min |
| May 15, 5:16 AM CDT | Special Weather Statement | DLH | Douglas | 29 min |
| May 15, 8:50 AM CDT | Special Weather Statement | DLH | Iron | 25 min |
| May 15, 8:55 AM CDT | Special Weather Statement | DLH | Sawyer | 20 min |
| May 15, 10:09 AM CDT | Special Weather Statement | DLH | Iron | 36 min |
| May 15, 10:48 AM CDT | Special Weather Statement | DLH | Iron | 12 min |
| May 15, 11:16 AM CDT | Special Weather Statement | DLH | Iron | 14 min |
| May 15, 12:21 PM CDT | Areal Flood Advisory | DLH | Ashland, Iron | 3 hr |
| May 15, 3:35 PM CDT | Areal Flood Advisory | DLH | Ashland, Bayfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.